Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



On quasi-reductive group schemes

Authors: Gopal Prasad and Jiu-Kang Yu; with an appendix by Brian Conrad
Journal: J. Algebraic Geom. 15 (2006), 507-549
Published electronically: March 8, 2006
MathSciNet review: 2219847
Full-text PDF

Abstract | References | Additional Information

Abstract: This paper was motivated by a question of Vilonen, and the main results have been used by Mirkovic and Vilonen to give a geometric interpretation of the dual group (as a Chevalley group over $ \mathbb{Z})$ of a reductive group. We define a quasi-reductive group over a discrete valuation ring $ R$ to be an affine flat group scheme over $ R$ such that (i) the fibers are of finite type and of the same dimension; (ii) the generic fiber is smooth and connected, and (iii) the identity component of the reduced special fiber is a reductive group. We show that such a group scheme is of finite type over $ R$, the generic fiber is a reductive group, the special fiber is connected, and the group scheme is smooth over $ R$ in most cases, for example when the residue characteristic is not 2, or when the generic fiber and reduced special fiber are of the same type as reductive groups. We also obtain results about group schemes over a Dedekind scheme or a Noetherian scheme. We show that in residue characteristic 2 there are non-smooth quasi-reductive group schemes with generic fiber $ \operatorname{SO}_{2n+1}$ and they can be classified when $ R$ is strictly Henselian.

References [Enhancements On Off] (What's this?)

  • [An] S. Anantharaman: Schémas en groupes, espaces homogènes et espaces algébriques sur une base de dimension 1, Bull. Soc. Math. France, Mem. 33, 5-79 (1973). MR 0335524 (49:305)
  • [Ar] M. Artin: ``Lipman's proof of resolution of singularities for surfaces'' in Arithmetic geometry (Cornell/Silverman, ed.), Springer-Verlag, New York (1986). MR 0861980
  • [AW] M. Artin and G. Winters: Degenerate fibers and stable reduction of curves, Topology 10, 373-383 (1971). MR 0476756 (57:16313)
  • [BLR] S. Bosch, W. Lütkebohmert and M. Raynaud: Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete 21, Springer Verlag (1990). MR 1045822 (91i:14034)
  • [BoT] A. Borel and J. Tits: Homomorphismes ``abstraits'' de groupes algébriques simples, Ann. of Math. (2) 97, 499-571 (1973). MR 0316587 (47:5134)
  • [B] N. Bourbaki, Groupes et algèbre de Lie: Chapitres 7 and 8, Hermann, Paris (1975). MR 0453824 (56:12077)
  • [BT2] F. Bruhat and J. Tits: Groupes réductifs sur un corps local, Chapitre II, Publ. Math. I.H.E.S. 60, 197-376 (1984). MR 0756316 (86c:20042)
  • [Ch] T. Chinburg: ``Minimal models for curves over Dedekind rings'' in Arithmetic geometry (Cornell/Silverman, ed.), Springer-Verlag, New York (1986). MR 0861982
  • [DM] P. Deligne and D. Mumford: The irreducibility of the space of curves of given genus, Publ. Math. IHES, 36, 75-110 (1969). MR 0262240 (41:6850)
  • [EGA] A. Grothendieck: Eléments de géométrie algébrique, Publ. Math. IHES, 4, 8, 11, 17, 20, 24, 28, 32.
  • [SGA3] A. Grothendieck et al.: SGA 3: Schémas en Groupes I, II, III, Lecture Notes in Math. 151, 152, 153, Springer-Verlag, Heidelberg (1970). http://modular. MR 0274458 (43:223a)
  • [J] N. Jacobson: Basic Algebra I, W. H. Freeman and Co., San Francisco (1974). MR 0356989 (50:9457)
  • [dJ] A. J. de Jong: Smoothness, semi-stability, and alterations, Publ. Math. IHES, 83, 51-93 (1996). MR 1423020 (98e:14011)
  • [M1] H. Matsumura: Commutative algebra (2nd ed.), Benjamin (1980). MR 0266911 (42:1813)
  • [M2] H. Matsumura: Commutative ring theory, Cambridge University Press, Cambridge (1986). MR 0879273 (88h:13001)
  • [Mi] J. Milne: Étale cohomology, Princeton Univ. Press, Princeton (1980). MR 0559531 (81j:14002)
  • [MV] I. Mirkovic and K. Vilonen: Geometric Langlands duality and representations of algebraic groups over commutative rings, preprint (2004).
  • [R] M. Raynaud: Passage au quotient par une relation d'équivalence plate, Proceedings of a Conference on Local Fields, 78-85, Springer-Verlag (1967).
  • [Sp] T.A. Springer, Linear algebraic groups, 2nd Edition, Progress in Math. 9, Birkhäuser, Boston (1998). MR 1642713 (99h:20075)
  • [T] J. Tits: Reductive groups over local fields, Automorphic forms, representations, and $ L$-functions (A. Borel and W. Casselman, Eds.), v.1., 29-69 (1977). MR 0546588 (80h:20064)
  • [V] A. Vasiu: Integral canonical models of Shimura varieties of preabelian type, Asian J. Math. 3, 401-517 (1999). MR 1796512 (2002b:11087)
  • [Wa] W.C. Waterhouse: Introduction to affine group schemes, Grad. Text in Math. 66, Springer-Verlag, New York-Berlin (1979). MR 0547117 (82e:14003)
  • [Yu] J.-K. Yu: Smooth models associated to concave functions in Bruhat-Tits theory, preprint (2003).

Additional Information

Gopal Prasad
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Address at time of publication: School of Mathematics, Institute for Advanced Study, Einstein Drive, Princeton, New Jersey 08540

Jiu-Kang Yu
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Brian Conrad
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109

Received by editor(s): January 14, 2005
Received by editor(s) in revised form: June 16, 2005
Published electronically: March 8, 2006
Additional Notes: The first author was partially supported by NSF-grant DMS-0100429. The second author was partially supported by NSF-grant DMS-0100678, a Sloan fellowship, and the IHES. The third author was partially supported by NSF-grant DMS-0093542 and a Sloan fellowship.
Dedicated: Dedicated to Pierre Deligne

American Mathematical Society